Mirtazapine has been associated with restless legs syndrome. - GreenMedInfo Summary
Factors potentiating the risk of mirtazapine-associated restless legs syndrome.
Hum Psychopharmacol. 2008 Oct;23(7):615-20. PMID: 18756499
Department of Psychiatry, Chonnam National University Medical School and Clinical Trial Center, Chonnam National University Hospital, Gwangju, Republic of Korea.
OBJECTIVE: Mirtazapine is known to often provoke restless legs syndrome (RLS). In this retrospective chart review study, we evaluated the socio-demographic and clinical factors related to mirtazapine-associated RLS. METHODS: Computerized medical records of 181 patients treated with mirtazapine from May 2004 to October 2007 were reviewed. RLS was identified using the diagnostic criteria of the International RLS Study Group. Socio-demographic and clinical characteristics were gathered, including comorbid physical illness and concomitant medications. RESULTS: Mirtazapine-associated RLS was observed in 14 patients (8%), and most cases had developed within a few days after starting mirtazapine. Concomitant medication with tramadol, non-opioid analgesics, antihistamine, and dopamine-blocking agents was more frequently prescribed in subjects developing mirtazapine-associated RLS. In logistic regression analysis, concomitant medication with tramadol (odds ratio: 8.61, 95% confidence interval: 1.71-43.49) and dopamine-blocking agents (odds ratio: 4.67, 95% confidence interval: 1.31-16.70) enhanced the risk of mirtazapine-associated RLS. CONCLUSION: The combined use of mirtazapine with tramadol or dopamine-blocking agents could potentiate the risk of RLS. Clinician should watch carefully for the development of RLS when mirtazapine is administered to patients who are taking tramadol or dopamine-blocking agents.